Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Midland/Odessa, TX

April 11, 2012Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 3:07 PM CDT for Reeves County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2012, 3:07 PM CDT (20:07 UTC)
Expired
Apr 11, 2012, 4:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:13 PM CDTHAIL 1Balmorhea, TX
Apr 11, 3:15 PM CDTHAIL 14 E Balmorhea, TXQUARTER HAIL LASTED FOR ABOUT 30 MINUTES.
Apr 11, 3:28 PM CDTHAIL 1Balmorhea, TXQUARTER HAIL WAS REPORTED TO BE AN INCH DEEP AND LASTED FOR 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS54 KMAF 112007
SVRMAF
TXC389-112100-
/O.NEW.KMAF.SV.W.0061.120411T2007Z-120411T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 400 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BALMORHEA...OR 30 MILES NORTH OF FORT DAVIS...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BALMORHEA...
  SARAGOSA...
  VERHALEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3120 10351 3098 10339 3082 10365 3095 10386
TIME...MOT...LOC 2007Z 267DEG 17KT 3102 10376

$$
2 follow-up statements
370 
WWUS54 KMAF 112015
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT WED APR 11 2012

TXC389-112100-
/O.CON.KMAF.SV.W.0061.000000T0000Z-120411T2100Z/
REEVES TX-
315 PM CDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL REEVES COUNTY...

AT 313 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED OVER BALMORHEA...OR ABOUT 
31 MILES SOUTHWEST OF PECOS...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SARAGOSA
AND VERHALEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3120 10351 3098 10339 3082 10365 3095 10386
TIME...MOT...LOC 2015Z 267DEG 17KT 3102 10372

$$
391 
WWUS54 KMAF 112023
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT WED APR 11 2012

TXC389-112100-
/O.CON.KMAF.SV.W.0061.000000T0000Z-120411T2100Z/
REEVES TX-
323 PM CDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL REEVES COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SARAGOSA...OR ABOUT 30 MILES SOUTH OF PECOS...MOVING 
EAST AT 20 MPH...AND HAS ALREADY PRODUCED QUARTER SIZE HAIL IN 
BALMORHEA.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
VERHALEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3120 10351 3098 10339 3082 10365 3095 10386
TIME...MOT...LOC 2023Z 267DEG 17KT 3101 10366

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:39 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 11, 2:39 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT WED APR 11 2012

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS GOOD RETURN FLOW BACKING LOW-LEVEL
MOISTURE UP ONTO THE HIGHER TERRAIN AND BEYOND...UNDER VARIABLE
MID/HIGH LEVEL CLOUDINESS.  A SUBTLE SHORTWAVE CAME THRU EARLIER
TODAY...SPAWNING ISOLATED -SHRA ACROSS THE AREA...AND THE
POSSIBILITY OF SUBSIDENCE IT IT/S WAKE.  THE REGION HAS OTHERWISE
BEEN STRUGGLING ALL DAY TO ERODE THE CAP...NOTED ON KMAF 12Z RAOB.
ON WV IMAGERY...A SHORTWAVE WAS MOVING INTO E CENTRAL NM...W/ANOTHER
APPROACHING THE PRESIDIO VALLEY FROM THE SW.  MODELS ARE IN
RELATIVELY GOOD AGREEMENT PICKING UP ON THESE...ESPECIALLY THE NRN
SHORTWAVE.  KMAF 88D SHOWS DIURNAL CONVECTION ALREADY DEVELOPING IN
THE DAVIS MTNS...AND THIS SHOULD DEVELOP FURTHER INTO THE AFTERNOON
AS THE SRN SHORTWAVE CROSSES THE RIVER.  KMAF RAOB SHOWS VERY STEEP
MID-LVL LR/S...AND SUGGESTS HAIL/DAMAGING WINDS WILL AGAIN BE SEVERE
CONCERNS.  THIS WILL BE EXACERBATED BY A NAM-ADVERTISED 45+ LLJ
DEVELOPING THIS EVENING OVER THE EASTERN ZONES.  CONSIDERING THE
PAST FEW DAY/S ACTIVITY...WE/LL MAKE A MENTION OF HAIL/WINDS IN THE
GRIDS.  W/THE PATH OF THE SHORTWAVES...BEST CHANCES OF RAINFALL LOOK
TO BE NORTH AND SOUTH OF KMAF THIS EVENING...NATCH.

THURSDAY...WEST COAST TROUGH EJECTS UP INTO WY/MT...SHUNTING THE
RIDGE TO THE EAST AND PUTTING THE AREA UNDER NW FLOW
ALOFT...REINTRODUCING FIRE WX THREATS.  SEE FIRE WX DISCUSSION
BELOW.  MODELS SHARPEN UP A DRYLINE OVER THE SE CWA...W/BOTH THE
NAM/GFS BRINGING A SHORTWAVE INTO THE LOWER TRANS PECOS THURSDAY
AFTERNOON FOR ISOLATED CONVECTION.  BY FRIDAY AFTERNOON...A
SECONDARY UPPER TROUGH MAKES LANDFALL ON THE CENTRAL CA COAST AND
DIGS TO THE 4 CORNERS BY 06Z SUNDAY.  LEESIDE TROUGHING WILL KEEP
THE DRYLINE CONFINED TO THE EASTERN FRINGES OF THE FA...BEFORE A PAC
FRONT PUSHES IT COMPLETELY EAST OF THE AREA INTO THE EXTENDED.
WE/LL KEEP A SLIGHT CHANCE OF CONVECTION IN FOR FROPA...AND DRY
GRIDS AFTER SAT NIGHT.  BIGGEST CHANGES IN THE EXTENDED HAVE BEEN TO
CONTINUE TRENDING COOLER.

&&

.FIRE WEATHER...

MOISTURE IS HOLDING AS FAR W AS THE MTNS THIS AFTERNOON AND AS SUCH
THERE MAY STILL BE SOME LIGHTNING TO DEAL WITH IN THE MTNS TOO...BUT
MOST STORMS WILL BE E OF THE MTNS. EXCEPTION WILL BE THE IN THE DAVIS
MTNS AND CHISOS MTNS WHERE THERE IS STILL A GOOD CHANCE FOR STORMS
THRU THE EVENING. FIRE WX CONCERNS INCREASE THURSDAY IN GDP MTNS AND
SE NM PLAINS AS THE DRYLINE WILL MOVE E LEAVING DRY W WINDS IN ITS
WAKE. RF CONDITIONS ARE BECOMING MORE LIKELY BLO 6000 FT IN THE GDP
MTNS...BUT IN THE SE NM PLAINS CONDITIONS LOOK TO BE MORE LOCAL IN
SCALE. AS SUCH WILL OPT FOR A FIRE WX WATCH MAINLY BELOW 6000 FT FOR
THURSDAY IN THE GDP MTNS. MORE OF THE SAME FRI AS DRY AIR PUSHES
EVEN A LITTLE FARTHER E. BY SATURDAY STRONGER WINDS ARE DEEPER IN
THE ATMOSPHERE AND DRYLINE MOVES A LITTLE FARTHER EAST YET. 85H
THERMAL RIDGE WILL BE IN PLACE TOO. GREEN-UP WILL MITIGATE FIRE
DANGER SOME ACRS THE PB THOUGH...SO ATTM JUST NOTING INCREASED FIRE
WX CONCERNS FARTHER E THRU SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              59  86  60  86  /  50  10  10  10
CARLSBAD NM                55  82  50  82  /  10   0  10   0
DRYDEN TX                  63  85  63  84  /  50  10  10  10
FORT STOCKTON TX           58  84  59  88  /  30  10  10  10
GUADALUPE PASS TX          50  74  49  76  /  10   0   0   0
HOBBS NM                   54  81  52  82  /  30   0  10   0
MARFA TX                   46  78  43  78  /  10   0   0  10
MIDLAND INTL AIRPORT TX    61  87  59  87  /  40  10  10  10
ODESSA TX                  63  86  62  85  /  40  10  10  10
WINK TX                    61  88  59  89  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

49/44
Hazardous weather outlook, Apr 11, 1:53 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT WED APR 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE
MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND
DAMAGING WIND WILL BE POSSIBLE.

FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY
BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR
JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 11, 1:58 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT WED APR 11 2012

TXZ058-074-111930-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
158 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 230
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS
COUNTY AT 157 PM CDT...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Apr 11, 2:31 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT WED APR 11 2012

TXZ058-074-112000-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
231 PM CDT WED APR 11 2012

...STRONG THUNDERSTORM ACROSS SOUTHWEST REEVES COUNTY THROUGH 300 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWEST REEVES COUNTY JUST
OF SOUTH OF THE INTERSTATE 10 AND 20 SPLIT...MOVING NORTHEAST AT 5
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:38 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves52 min
Apr 11, 2:41 PM CDTFire Weather WatchMAF13 hr
Apr 11, 3:58 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves62 min
Apr 11, 4:50 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves55 min
Apr 11, 4:56 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward64 min
Apr 11, 5:09 PM CDTSevere Thunderstorm WarningMAFCulberson66 min
Apr 11, 5:56 PM CDTTornado WarningMAFPecos34 min
Apr 11, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward59 min
Apr 11, 6:25 PM CDTTornado WarningMAFPecos35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.